Woman left bedbound for three months after steroid creams left her skin red raw

A woman who became addicted to steroid creams that turned her skin raw red eventually quit her job after three months of being bedridden.

Samantha Saunder had mild eczema as a child and was prescribed topical steroid medicated cream at the age of 14 to help soothe her skin.

But Samantha’s skin kept getting worse and doctors prescribed stronger and stronger creams until she smothered herself with the topical steroids several times a day to provide some relief from the intense itching.

Samantha from Cape Town, South Africa found that the creams stopped working after a few years, but doctors still continued to provide more powerful steroids.

She was warned that she would need to use the creams for the rest of her life to keep her eczema under control.

By the time she turned 32, Samantha’s life revolved around her skin and felt like she couldn’t live without steroid creams.

Wondering if the medication was making her skin worse and struggling to cope with the regular flare-ups, Samantha decided to start using cold turkey and stopped using the creams in July 2020.



Her body immediately came out with a rash and after examining it online she realized she was suffering from topical steroid withdrawal (TSW) – a condition that causes burning, stinging, and bright red skin in long-term topical steroid users after using it. have stopped.

Samantha followed a “no moisture treatment” – a regimen discovered by Dr. Kenji Sato in Japan recommends drying the skin to treat TSW so that the skin can learn to rehydrate itself.

To do this, she had to limit her showering to once every two weeks, water intake to one liter per day, and not use a moisturizer.

Samantha’s skin turned red and scaly, causing her severe pain when it burned out.

In the first month without topical steroids, her face swelled dramatically and she suffered from intense cold sweats, insomnia, fatigue and depression.



Woman left bedbound for three months after steroid creams left her skin red raw

She was bedridden for three months and had to rely on her husband Mike, 34, and mother Jackie to take care of her – they even helped her go to the bathroom when she couldn’t walk due to an inflammation in her legs.

Samantha couldn’t recognize herself in the mirror when the skin on her face burned and oozing, she had to quit her job to focus on her recovery.

After five months of withdrawal, Samantha’s symptoms finally subside, although she knows full recovery will take time. Other patients report that it took up to five years for their skin to heal.

Now, after five months at home, Samantha is slowly coming back out into the world and has shared her story on social media to connect with other people suffering from TSW.



Woman left bedbound for three months after steroid creams left her skin red raw

She hopes to serve as a cautionary tale of what can happen as a result of topical steroid use.

“I had eczema from the age of five, when it started in patches on my wrists and spread to my elbows and behind my legs,” said Samantha.

“I was very self-conscious at school because we had to wear dresses in the summer months and I was always itching.

“My parents did everything they could to find out the cause and when I was fourteen a GP prescribed topical steroid cream. Initially it provided some relief, but my skin started to get worse.



Woman left bedbound for three months after steroid creams left her skin red raw


Woman left bedbound for three months after steroid creams left her skin red raw

“I smothered myself in the creams to try and get some relief and it would provide temporary comfort. My life revolved around my skin and I couldn’t live without my creams.”

She added, “I was very nervous about how people would react, but getting my story out there and showing my vulnerability was the most cathartic experience. I had an outpouring of love that helped immensely.

“The number of people suffering from TSW around the world is astounding. The community has opened their hearts to me and it has been very special to connect with people who are going through the same thing.

“I feel positive about my recovery and know that healing can and will take place. I am slowly getting better and know that the process will take a long time, but I will get there.”

.

Menu